Alert archive / California / Flash Flood Warnings in 2023
Flash Flood Warning 4, NWS Medford, OR
NWS Medford, OR issued this flash flood warning at Aug 19, 2023, 6:29 PM PDT for Siskiyou County, California. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2023, 6:29 PM PDT (01:29 UTC)
- Expired
- Aug 19, 2023, 7:30 PM PDT
- In force
- 61 min
- Issued by
- NWS Medford, OR
- Area
- Storm-based polygon
- Flood severity
- None
County Siskiyou County, CA
The radar
The Medford radar (KMAX), 62 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 1.5 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 240 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 3312 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
385
WGUS56 KMFR 200129
FFWMFR
CAC093-200230-
/O.NEW.KMFR.FF.W.0004.230820T0129Z-230820T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Medford OR
629 PM PDT Sat Aug 19 2023
The National Weather Service in Medford has issued a
* Flash Flood Warning for...
Northwestern Siskiyou County in northern California...
* Until 730 PM PDT.
* At 629 PM PDT, Emergency management reported thunderstorms
producing flash flooding near the Happy Camp area. Flash flooding
is ongoing.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Emergency management reported.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Happy Camp and Curley Jack Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 4179 12343 4187 12334 4181 12325 4173 12337
FLASH FLOOD...OBSERVED
$$
Smith1 follow-up statement
764 WGUS76 KMFR 200239 FFSMFR Flash Flood Statement National Weather Service Medford OR 739 PM PDT Sat Aug 19 2023 CAC093-200249- /O.EXP.KMFR.FF.W.0004.000000T0000Z-230820T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Siskiyou CA- 739 PM PDT Sat Aug 19 2023 ...FLASH FLOOD WARNING HAS EXPIRED FOR NORTHWESTERN SISKIYOU COUNTY... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. LAT...LON 4179 12343 4187 12334 4181 12325 4173 12337 $$ Smith
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 2:33 PM PDT, 3 hours 56 minutes earlier.
Area forecast discussion, Aug 19, 2:33 PM PDT, 3 hours 56 minutes before
Area Forecast Discussion
National Weather Service Medford OR
233 PM PDT Sat Aug 19 2023
.DISCUSSION...A complicated pattern continues to drive our weather
here in southern Oregon and far northern California. A trough has
taken up position to our north, while a closed low meanders just
offshore of central California. This places our forecast area
within the deformation zone in between. Meanwhile, monsoonal
moisture, originating at least partially from Hurricane Hilary,
is being funneled north into our area through California and the
Great Basin. As a result, above normal temperatures will continue
today and into tomorrow, while a modest increase in the coverage
of afternoon and evening thunderstorms is expected this afternoon.
Isolated to scattered convection is expected over northern
California and from the Siskiyou Mountains and Cascades eastward.
The highest probability will be in western Siskiyou County, with a
secondary focus on the Winter Rim and points north along the
Klamath/Lake County border.
Heading into Sunday, cloudiness is expected to increase as Hilary
passes into southern California, and even more moisture streams
north into our area. Temperatures, especially east of the
Cascades, will see some cooling, while rain and isolated
thunderstorms spread across northern California and along and east
of the Cascades through the morning and into the afternoon.
The remnants of what is now Hurricane Hilary will pass into
northern Nevada by Monday morning. While the circulation center
will centered well to the southeast of here, plenty of tropical
moisture (and therefore clouds and precipitation) is expected to
wrap around the north side of the system and arrive in our
forecast area Monday morning into Monday evening. As a result of
the track, as well the circulation and downsloping processes,
rain and embedded thunderstorms will likely be limited to
northern California, the Siskiyous, and along and east of the
Oregon Cascades, but a few showers may make their way over the
Cascades and into the West Side. Under extensive cloud cover,
temperatures in most areas will cool to 5 to 10 degrees below
normal for this time of year, a far difference from the very warm
temperatures seen recently.
Hilary's remnants will track off to the northeast Tuesday.
The trough to our north is expected to dig southward into our
forecast area, and with some lingering moisture, shower and
thunderstorm chances will continue through Tuesday evening,
while temperatures will remain on the cooler side for this time
of year.
A change in the pattern is likely Wednesday, with high pressure
nudging into the area from Nevada as the trough exits to the
northeast. This will allow very warm temperatures to build back
into the region for the latter half of the week, along with a
return to dry conditions. Another trough may approach us late in
the week with additional showers and thunderstorms, but confidence
is low on timing and any details. -BPN
&&
.AVIATION...19/18Z TAFs...Wildfire smoke will be the main concern
through the TAF period, with the addition of afternoon/evening
thunderstorms today. LIFR conditions prevail south of Gold Beach
and just along the coast where the marine layer will likely
persist for much of the day. The marine layer will expand in
coverage tonight, bringing the return of LIFR cigs all along the
coast, including KOTH.
A mix of MVFR/VFR conditions prevail across the region with the
lower conditions due to reduced visibilities from wildfire smoke,
especially across northern California. Smoke model guidance does
show worsening conditions for the Rogue and Illinois Valleys this
afternoon, but general improving conditions east of the Cascades for
a brief period this afternoon/evening. Smoke is expected to return
to areas east of the Cascades this evening, then linger across all
areas south of the Rogue-Umpqua Divide into Sunday.
Isolated to scattered thunderstorms are also expected this
afternoon/evening, mainly focused east of the Cascades and across
far northern California between 23z-03z. There is some potential for
storms to move over the Rogue Valley this afternoon/evening as well.
Expect gusty and erratic outflow winds in the vicinity of any
storms. /BR-y
&&
.MARINE...Updated 230 PM PDT Saturday, August 19, 2023...A thermal
trough will maintain moderate to strong north winds across the area,
with the strongest winds expected south of Port Orford and between 5
and 40 nm from shore. Very steep and hazardous wind driven seas are
expected for most locations through Monday afternoon. The exception
will be within 10 nm from shore and north of Port Orford where
conditions hazardous to small craft are expected. There will be a
brief uptick in winds late Sunday night into early Monday morning
where occasional gale force gusts are possible south of Gold Beach.
Otherwise, conditions will remain fairly consistent through Monday.
The thermal trough pattern gets disrupted early next week as the
remnants of Hurricane Hilary move into the region. This will bring a
period of relatively improved conditions late Monday into early
Wednesday. Gusty north winds look to return for the latter half of
the week and conditions may become hazardous to small craft at that
time. /BR-y
&&
.FIRE WEATHER...Updated 200 PM PDT Saturday, August 19,
2023...Earlier in the day, satellite imagery was showing scattered
cloud cover so...RED FLAG WARNING REMAINS IN EFFECT FOR ABUNDANT
LIGHTNING ON DRY FUELS UNTIL 8 PM PDT THIS EVENING...
.DISCUSSION...Isolated to scattered thunderstorms are expected to
diminish this evening with most ending between 8-9 pm pdt. Keep in
mind gusty and erratic winds will be part of the equation near any
storms into this evening. Dry weather is expected tonight with
moderate overnight recoveries near and at the ridges. However, winds
won't be strong enough to cause any critical concerns.uth of our
area and was moving north. These clouds are tied in with increasing
instability and mid level moisture. Currently this has moved into
our area in portions of Modoc, southeast Lake and Klamath Counties.
Isolated storms are also developing in portions of Shasta county and
are muffing north towards southeast Siskiyou County. Cumulus
development is also being observed in the mountains in western
Siskiyou county.
All of the above mentioned is basically a sign of things to come
this afternoon into early this evening. There's good agreement
storms will continue to develop over time with most of the action
centered along and east of the Cascades and northern Cal. At this
time, were not expecting scattered coverage of storms, but some of
the CAM (convective allowing models) suggest there could be some an
enhanced area of storms and lightning in the northern Cascades to
include eastern fire zones 617, northern 623, 624 and 280 late this
afternoon into early this evening. It's in these areas where
instability and mid level moisture will be greatest. The Red Flag
Warning remains in effect for fire zone 280 until 8 pm pdt this
evening.
It's also worth mentioning some data also hints at isolated storms
slipping through the cracks into southern Fire zones 620 and 622
between 4-5 pm and 7-8 pm pdt.
Additionally, some of the high resolution models suggest there
could be gusty outflow winds near thunderstorms, especially east of
the Cascades. Therefore we'll need to keep a close watch on gusty
and erratic winds near any storms.
Storms will fizzle out this evening (just before or right around
sunset) with dry conditions expected in the overnight period. The
mid slopes and ridges in western fire zone could experience moderate
overnight recoveries, but winds won't be strong enough to warrant
any critical conditions.
Sunday, the upper low that has been setting up shop off the
California coast will creep northward Sunday. At the same time the
leading edge of what will be the remnants of hurricane Hillary will
begin to move up into our area Sunday afternoon. Various models keep
the best chance for thunderstorms in northern California, and along
and east of the Cascades. However, the one difference from today is
more available moisture. Some models are suggesting PWATS exceeding
over an inch in northern Cal and east of the Cascades Sunday
afternoon, therefore the chance of wetting rains will be higher than
today.
Sunday night into Monday, the remnants of Hillary will move into the
area. The majority of the individual models that show the track of
the center of the storm are in pretty good agreement showing Hillary
tracking through central Nevada Monday afternoon, then in eastern
Oregon Monday night. Thus the best chance for precipitation will be
in fire zones 285, 625 and eastern 624. Thunderstorms that do occur
Monday will be isolated and be the exception and not the rule. The
predominate conditions will be light to moderate steady rain east of
the Cascades, and showery precipitation along the Cascades and
portions of the westside and western Siskiyou County. It will be
much cooler Monday due to the combination of cloud cover and
precipitation.
Tuesday, an upper trough will move towards our area from the
northwest, and as it does will pick up the upper low in California.
Showers and isolated thunderstorms are still expected mainly in
northern California and east ofthe Cascades, with some storms
producing locally heavy downpours.
We'll see some drying Wednesday, then another upper low will set up
off the California coast with a southerly flow aloft over our area
at which time we could be dealing with at least isolated
thunderstorms. It's ways out there, therefore details on location
and timing will vary from day to day. -Petrucelli
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...CA...Red Flag Warning until 8 PM PDT this evening for CAZ280.
PACIFIC COASTAL WATERS...Small Craft Advisory until 5 PM PDT Monday
for PZZ350-356-370-376.
Hazardous Seas Warning until 11 PM PDT this evening for PZZ356-
376.
&&In the hours before
Special weather statement, Aug 19, 2:39 PM PDT, 3 hours 50 minutes before
Special Weather Statement
National Weather Service Medford OR
239 PM PDT Sat Aug 19 2023
CAZ080-192215-
Western Siskiyou County CA-
239 PM PDT Sat Aug 19 2023
...A strong thunderstorm will impact portions of west central
Siskiyou County through 315 PM PDT...
At 239 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Indian Scotty Campground, or 24 miles southeast of
Happy Camp. This storm was nearly stationary.
HAZARD...Winds in excess of 30 mph, frequent lightning, heavy rain,
and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of west central
Siskiyou County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4143 12312 4158 12321 4164 12301 4145 12293
TIME...MOT...LOC 2139Z 267DEG 1KT 4152 12307
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
BPNSpecial weather statement, Aug 19, 4:18 PM PDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Medford OR
418 PM PDT Sat Aug 19 2023
ORZ027-028-192345-
Siskiyou Mountains and Southern Oregon Cascades OR-
South Central Oregon Cascades OR-
418 PM PDT Sat Aug 19 2023
...A strong thunderstorm will impact portions of west central Klamath
County through 445 PM PDT...
At 417 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Annie Creek Snow Park, or 14 miles south of Crater
Lake, moving northeast at 5 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Annie Creek Snow Park.
This includes the following highways...
Highway 62 in Oregon between mile markers 82 and 86.
Highway 66 in Oregon Highway 70 in Oregon Interstate 5 in Oregon
US 101 in Oregon
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4261 12214 4266 12226 4284 12222 4276 12200
TIME...MOT...LOC 2317Z 205DEG 6KT 4269 12217
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
FIRMINSpecial weather statement, Aug 19, 4:39 PM PDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Medford OR
439 PM PDT Sat Aug 19 2023
CAZ080-200015-
Western Siskiyou County CA-
439 PM PDT Sat Aug 19 2023
...A strong thunderstorm will impact portions of southwestern
Siskiyou County through 515 PM PDT...
At 438 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Nordheimer Campground, or 17 miles east of
Orleans, moving north at 15 mph.
HAZARD...Winds up to 40 mph, frequent lightning and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Nordheimer Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4110 12310 4118 12336 4157 12339 4153 12299
TIME...MOT...LOC 2338Z 178DEG 14KT 4137 12321
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CZSSpecial weather statement, Aug 19, 5:50 PM PDT, 39 minutes before
Special Weather Statement
National Weather Service Medford OR
550 PM PDT Sat Aug 19 2023
ORZ028-200115-
Siskiyou Mountains and Southern Oregon Cascades OR-
550 PM PDT Sat Aug 19 2023
...A strong thunderstorm will impact portions of east central Jackson
and western Klamath Counties through 615 PM PDT...
At 548 PM PDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Prospect State Scenic Viewpoint, or 20 miles
southwest of Crater Lake, moving north at 10 mph.
HAZARD...Winds up to 45 mph, heavy rain, and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of east central
Jackson and western Klamath Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4257 12217 4254 12241 4275 12247 4279 12222
TIME...MOT...LOC 0048Z 170DEG 11KT 4264 12232
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
ANHSpecial weather statement, Aug 19, 6:05 PM PDT, 24 minutes before
Special Weather Statement
National Weather Service Medford OR
605 PM PDT Sat Aug 19 2023
CAZ080-ORZ024-028-200130-
Western Siskiyou County CA-
Siskiyou Mountains and Southern Oregon Cascades OR-
Eastern Curry County and Josephine County OR-
605 PM PDT Sat Aug 19 2023
...A strong thunderstorm will impact portions of northwestern
Siskiyou and south central Josephine Counties through 630 PM PDT...
At 604 PM PDT, Doppler radar was tracking a strong thunderstorm near
Curley Jack Campground, or near Happy Camp, moving north at 25 mph.
HAZARD...Winds up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Happy Camp, Obrien, Takilma, Curley Jack Campground, Bolan Lake
Campground and Oregon Caves.
This includes the following highways...
US 199 in Oregon between mile markers 37 and 38.
US 20 east in Oregon
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4206 12374 4214 12341 4176 12328 4166 12349
4189 12363 4188 12362 4190 12359 4191 12356
4193 12356 4195 12353 4198 12354 4200 12352
4200 12370
TIME...MOT...LOC 0104Z 158DEG 23KT 4183 12345
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CZSSpecial weather statement, Aug 19, 6:24 PM PDT, 5 minutes before
Special Weather Statement
National Weather Service Medford OR
624 PM PDT Sat Aug 19 2023
ORZ026>028-200200-
Siskiyou Mountains and Southern Oregon Cascades OR-
South Central Oregon Cascades OR-Jackson County OR-
624 PM PDT Sat Aug 19 2023
...A strong thunderstorm will impact portions of northeastern Jackson
County through 700 PM PDT...
At 623 PM PDT, Doppler radar was tracking a strong thunderstorm near
Prospect State Scenic Viewpoint, or 22 miles southwest of Crater
Lake, moving northwest at 5 mph.
HAZARD...Winds up to 40 mph, lightning, heavy rain, and pea size
hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Joseph Stewart State Park, Prospect and Prospect State Scenic
Viewpoint.
This includes the following highways...
Highway 62 in Oregon between mile markers 33 and 49.
Highway 66 in Oregon Highway 70 in Oregon Interstate 5 in Oregon
US 101 in Oregon
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4266 12229 4256 12250 4271 12270 4286 12239
TIME...MOT...LOC 0123Z 147DEG 4KT 4268 12245
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ANHThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 6:05 PM PDT | Special Weather Statement | MFR | Del Norte | 25 min |
| Aug 19, 7:11 PM PDT | Flash Flood Warning | MFR | Siskiyou | 114 min |
Nearby
Flash Flood Warnings in California, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.